Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 79, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 9:46 AM EDT for Rockingham County, North Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 9:46 AM EDT (13:46 UTC)
- Expired
- May 8, 1998, 10:50 AM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:55 AM EDT | Hail 0.88 | Reidsville, NC | |
| May 8, 10:20 AM EDT | Hail 0.75 | Eden, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS01 KRNK 081347 RRA SVRRNK NCC157-081450- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 946 AM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA. * UNTIL 1050 AM EDT. * AT 946 AM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF DANVILLE OR 3 MILES EAST OF MONROETON MOVING EAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM IN STOKES COUNTY WILL MOVE ACROSS SOUTHERN ROCKINGHAM COUNTY THROUGH 1050 AM. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 11 minutes earlier.
Area forecast discussion, May 8, 9:35 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EDT FRI MAY 8 1998 JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY. MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF 55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT CURRENTLY IN THE MOUNTAINS MOVS E. FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME TO LOOK AT ANYTHING. MTE
In the hours before
Special weather statement, May 8, 6:35 AM EDT, 3 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-091200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT FRI MAY 8 1998 ...SLIGHT RISK OF SEVERE WEATHER MAINLY EAST OF THE BLUE RIDGE IN SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDDAY... A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION DURING THE DAY TODAY. A COLD FRONT WILL MOVE THROUGH THE APPALACHIAN MOUNTAINS OF VIRGINIA AND NORTH CAROLINA EARLY THIS MORNING AND WILL REACH A LINE FROM GREENSBORO TO SOUTH BOSTON BY AROUND NOON OR SHORTLY AFTER. AHEAD OF THIS FRONT...THE AIR IS STILL VERY UNSTABLE AND SOME THUNDERSTORMS FORMING ALONG THE FRONT COULD REACH SEVERE THRESHOLDS...MAINLY DURING THE MORNING HOURS. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO ABOUT AN INCH IN DIAMETER AS WELL AS DAMAGING WIND GUSTS. THE VERTICAL SHEAR PROFILE IS NOT AS SUPPORTIVE FOR POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY. THE MAIN THREAT AREA IS EAST OF THE BLUE RIDGE...ROUGHLY SOUTH OF THE ROANOKE RIVER AND EXTENDING SOUTH INTO THE NORTHWESTERN PIEDMONT OF NORTH CAROLINA....HOWEVER SOME STORMS WEST OF THE BLUE RIDGE MAY APPROACH SEVERE THRESHOLDS AS WELL THIS MORNING. THE ACTIVITY WILL BE TAPERING TO SCATTERED LIGHT SHOWERS ACROSS THE AREA DURING THE AFTERNOON AND TONIGHT BEHIND THE FRONT. AN UPDATE MAY BE ISSUED BY 11 AM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. KEIGHTON
Local storm report, May 8, 9:25 AM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL REPORTED
05/07/98 SURRY BY TV STATION.
WILFLocal storm report, May 8, 9:25 AM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL REPORTED
05/08/98 SURRY BY TV STATION.
WILFLocal storm report, May 8, 9:25 AM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL REPORTED
05/08/98 SURRY BY TV STATION.
WILFLocal storm report, May 8, 9:35 AM EDT, 11 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL
05/08/98 SURRY REPORTED BY LOCAL TV
STATION.
WILF/MTELocal storm report, May 8, 9:35 AM EDT, 11 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
915 AM SILOAM NC 1.75 INCH HAIL
05/08/98 SURRY REPORTED BY LOCAL TV
STATION.
WILF/MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:02 PM EDT | Tornado Warning | RNK | Rockingham | 33 min |
| May 7, 8:39 PM EDT | Tornado Warning | RNK | Caswell | 46 min |
| May 7, 9:42 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 48 min |
| May 7, 11:45 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 35 min |
| May 8, 7:56 AM EDT | Severe Thunderstorm Warning | RNK | Watauga | 49 min |
| May 8, 9:00 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 35 min |
| May 8, 9:23 AM EDT | Severe Thunderstorm Warning | RNK | Stokes | 37 min |
| May 8, 10:13 AM EDT | Severe Thunderstorm Warning | RNK | Caswell | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.